Texas, 2023

Hail and Damaging Winds in Texas, June 10, 2023

June 10, 2023 · NWS SHV · 19 events in 13 counties and zones

A Mesoscale Convective System (MCS) developed during the late afternoon and early evening hours on June 9th over Western and Central Kansas, near a shortwave trough that drifted east-southeast into the Southern Plains that evening. While this complex of storms weakened as it moved through Oklahoma during the overnight hours, showers and thunderstorms associated with the remnants of these storms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A Mesoscale Convective System (MCS) developed during the late afternoon and early evening hours on June 9th over Western and Central Kansas, near a shortwave trough that drifted east-southeast into the Southern Plains that evening. While this complex of storms weakened as it moved through Oklahoma during the overnight hours, showers and thunderstorms associated with the remnants of these storms re-intensified by mid and late morning on the 10th across extreme Southeast Oklahoma and Northeast Texas as moderate instability developed with the onset of daytime heating ahead of the trough. Despite the weak shear in place, these storms were able to organize into another MCS as it moved through East Texas and North Louisiana during the afternoon hours, producing multiple reports of damaging winds which downed trees and power lines, as well as isolated instances of large hail before exiting the region into Southeast Texas and Central Louisiana by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 10, 6:01 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 10, 6:01 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
701 AM CDT Sat Jun 10 2023

...New AVIATION...

.SHORT TERM...
(Saturday through Sunday)
Issued at 332 AM CDT Sat Jun 10 2023

A quiet start to the day this morning will soon give way to an
active period of weather with severe thunderstorms more likely as
we approach midday and especially by this afternoon and evening.
The culprit is an active MCS ongoing early this morning across
eastern KS extending southward into northern and central OK. As
this complex continues to advance our direction, it will begin to
encounter an increasingly unstable environment as sfc-based CAPE
surges to between 3000-4500 J/kg while sfc dew points climb into
the lower 70s areawide. This increase in moisture will nudge PW
values even closer to the 2 inch threshold, indicative of a very
buoyant atmosphere primed to support strong to severe convection.

Steepening mid-level lapse rates pushing 7-8 C/km will further
promote large upscale growth of thunderstorms and the threat of
large hail in addition to the primary damaging wind threat. For
this reason, the Day 1 convective outlook from SPC is little
changed from previous versions highlighting this event as all of
our region remains split between either Enhanced or Slight Risk.
The Enhanced Risk area occupies all of East and NE TX along with
adjacent portions of SE OK, SW AR, and NW LA. These areas appear
to be favored with the strongest instability during peak heating
hours this afternoon into the early evening, coinciding with a
advancing shortwave that will dive SE from the Middle Red River
Valley through the latter half of today into this evening. This
should help to maintain the threat of strong to severe convection
through around midnight, especially over our southern and eastern
zones while our NW zones will be largely worked over by this time.
However, some of the high-res CAM guidance does suggest possible
redevelopment farther north and west so have maintained PoPs in
these areas after midnight even as the severe threat gradually
subsides.

Aside from the threats already mentioned, the potential for heavy
rainfall remains a concern as well given the PWAT environment as
highlighted above. Thus, a Slight Risk in the Day 1 excessive
rainfall outlook is also similarly outlined across much the same
general area where the severe weather threat is highest. Rainfall
totals will likely range between 1-2 inches over much of this area
with isolated higher amounts possible. With that said, flash flood
concerns are also part of the equation, albeit slightly lower than
the wind and hail threats.

Beyond today and tonight, we don't completely rid ourselves of the
possibility of additional convection moving into Sunday. Although
they will likely be much less organized, a weak frontal boundary
dropping southward into our region late Sunday will present more
opportunities for thunderstorms across mainly the northern and
eastern portions of our region. Given strong instability in place
once again on Sunday afternoon, a Marginal Risk of severe weather
is outlined generally along and north of the I-20 corridor where
better forcing will reside along and ahead of the approaching
front. Any storms that manage to develop during this late Sunday
timeframe could produce isolated damaging wind gusts and large
hail before the threat diminishes later into Sunday evening.

/19/

&&

.LONG TERM...
(Sunday Night through Saturday)
Issued at 332 AM CDT Sat Jun 10 2023

A meandering frontal boundary will maintain lingering chances of
precipitation through an otherwise slightly warmer than average
week. This is due to quasi-zonal flow aloft between upper level
ridging over the Upper Great Plains and Central Mexico that funnels
disturbances across the southern Great Plains. By early next week,
medium-range guidance suggests that the frontal boundary that slowly
passes through the area on Monday will then return northward as a
slow-moving warm front as early as Wednesday, instigating daily
chances of rain in the process. Long-range guidance has trended
wetter, yet continues to suggest temperature maximums in the upper
90s late next week, well above average for this time of the year
(with triple-digit heat indices as a result). Uncertainty continues
as a result with some triple-digit temperature maximums anticipated
by guidance due to antecedent soil conditions/moisture and
herbaceous growth moderating the extent of those maximums. In the
meantime, temperature maximums and minimums will remain in the low-
to-mid 90s and low 70s respectively.

/16/

&&

.AVIATION...
(12Z TAFS)
Issued at 653 AM CDT Sat Jun 10 2023

For the 10/12Z TAF period, VFR conditions prevail at the start of
this TAF period with the exception of some patchy fog restricting
vsbys at KMLU. Elsewhere, cirrus continues to expand from the west
with additional convective debris cirrus advancing from the NW. By
mid to late morning, a large convective complex currently over
SE KS and much of OK will begin to enter our NW airspace generally
north of I-30. As midday approaches, thunderstorms are expected
to become more widespread farther south and east with some strong
to severe storms likely through the afternoon and evening hours.
For now, have begun with VCTS at all sites from late morning into
the afternoon and have now included TEMPO conditions for TSRA in
this TAF package for afternoon/early evening. Cigs/vsbys will be
reduced with convection, most likely low VFR cigs and possibly
MVFR at times while vsbys will be most impacted during periods of
heavy rainfall associated with the strongest convection. Lgt/vbrl
winds early this morning will trend more southerly during the day
preceding convection arriving while more erratic speeds/direction
can be expected invof convection during much of the afternoon and
evening hours.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  71  94  73 /  60  50  20  20
MLU  94  69  94  71 /  60  50  40  50
DEQ  91  66  93  66 /  70  50  30  10
TXK  91  69  94  70 /  60  50  30  20
ELD  92  67  91  67 /  60  50  40  40
TYR  91  70  93  73 /  70  50  10  20
GGG  92  69  93  72 /  60  50  10  20
LFK  93  70  94  72 /  60  50   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...19
LONG TERM....16
AVIATION...19
Hazardous weather outlook, Jun 10, 5:17 AM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
617 AM CDT Sat Jun 10 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
617 AM CDT Sat Jun 10 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Higher chances for strong to severe thunderstorms return today as a
stronger disturbance moves through the region. Damaging winds will be
the greatest threat, but large hail can't be ruled out. Heavy rain
from these thunderstorms can boost the potential for a flash flooding
threat through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of damaging wind gusts will be possible on Sunday, as
a cold front moves into the region. Showers and thunderstorms remain
in the forecast for portions of the region each of the following days
until late next week, along with some of the warmest temperatures of
the year. Afternoon highs could approach the mid to upper 90s by the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

16

In the hours before

Special weather statement, Jun 10, 7:19 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
819 AM CDT Sat Jun 10 2023

OKZ077-TXZ096-101415-
McCurtain OK-Red River TX-
819 AM CDT Sat Jun 10 2023

...Strong thunderstorms will impact portions of northwestern
McCurtain and northwestern Red River Counties through 915 AM CDT...

At 819 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fanshawe to near Snow to 8 miles northeast
of Boswell. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright City, Valliant, Millerton, Rufe, Smithville, Battiest,
Pickens, Mount Herman, Sherwood, Redland, Kanawha, Glover, Kiomatia,
Slim, Bethel, Ringold and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 9450 3406 9484 3380 9531 3388 9531
      3388 9528 3391 9528 3389 9526 3396 9523
      3394 9516 3423 9515 3425 9505 3451 9505
TIME...MOT...LOC 1319Z 306DEG 23KT 3491 9496 3438 9536 3413 9581

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jun 10, 8:14 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
914 AM CDT Sat Jun 10 2023

ARZ050-OKZ077-TXZ096-101515-
Sevier AR-McCurtain OK-Red River TX-
914 AM CDT Sat Jun 10 2023

...Strong thunderstorms will impact portions of northwestern Sevier,
McCurtain and Red River Counties through 1015 AM CDT...

At 914 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Cedar to 15 miles northeast of Fort
Towson to 9 miles east of Arthur City to Sumner. Movement was
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Idabel, Broken Bow, Bogata, Bagwell, Manchester, Wright
City, Valliant, Detroit, Deport, Millerton, Annona, Haworth, Garvin,
Eagletown, Rufe, Smithville, Hochatown, Watson and Goodwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3419 9447 3419 9431 3369 9473 3345 9502
      3337 9524 3338 9531 3386 9531 3391 9528
      3389 9526 3389 9525 3396 9523 3394 9516
      3419 9515 3425 9510 3425 9505 3430 9504
      3451 9483 3451 9446
TIME...MOT...LOC 1414Z 327DEG 32KT 3460 9459 3415 9505 3386 9535 3374
9566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20

The radar

The Western Arkansas radar (KSRX), 171 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Red River

When
June 10, 8:55 AM CST
Where
Red River County, 0.56 mi NNW of Albion
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.858, -95.033

Trees were downed in the Albion community.

Thunderstorm Wind, Red River

When
June 10, 9:10 AM CST
Where
Red River County, 0.69 mi S of Clarksville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.610, -95.050

Wind damage reported via social media at the Sonic in Clarksville.

Thunderstorm Wind, Morris

When
June 10, 10:11 AM CST
Where
Morris County, 0.69 mi N of Naples
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.210, -94.680

Trees downed along Pace Street in Naples.

Thunderstorm Wind, Bowie

When
June 10, 10:15 AM CST
Where
Bowie County, 2.15 mi NNE of New Boston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.480, -94.410

Multiple trees downed across Bowie County.

Thunderstorm Wind, Titus

When
June 10, 10:20 AM CST
Where
Titus County, 1.16 mi E of Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.170, -94.960

Power lines downed in Mount Pleasant.

Thunderstorm Wind, Titus

When
June 10, 10:20 AM CST
Where
Titus County, 2.15 mi SSW of Argo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.240, -94.910

Trees downed along County Road 3350.

Hail, Wood

When
June 10, 11:08 AM CST
Where
Wood County, 1.38 mi N of Mineola
Measured
1 in hail
Reported by
Public
Coordinates
32.690, -95.480

Quarter size hail reported near Lake Brenda.

Thunderstorm Wind, Cass

When
June 10, 11:15 AM CST
Where
Cass County, 1.35 mi ESE of Red Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.120, -94.310

Trees downed along Farm to Market Road 995.

Hail, Wood

When
June 10, 12:00 PM CST
Where
Wood County, 1.35 mi ENE of Hawkins
Measured
1.75 in hail
Reported by
Public
Coordinates
32.590, -95.200

Quarter to golf ball size hail reported in Hawkins.

Thunderstorm Wind, Harrison

When
June 10, 12:10 PM CST
Where
Harrison County, 1.81 mi NE of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.550, -94.350

Trees downed throughout Harrison County.

Thunderstorm Wind, Rusk

When
June 10, 12:30 PM CST
Where
Rusk County, 1.36 mi ESE of Chalk Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.340, -94.630

Numerous trees downed in the Lake Cherokee area off of Farm to Market Road 1716.

Thunderstorm Wind, Rusk

When
June 10, 12:30 PM CST
Where
Rusk County, 1.38 mi N of Tatum
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.320, -94.520

Numerous trees downed in the Tatum area.

Thunderstorm Wind, Rusk

When
June 10, 12:30 PM CST
Where
Rusk County, 0.9 mi NW of Chalk Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.360, -94.660

Trees downed across Rusk County and one tree downed on a power line near County Road 2164.

Thunderstorm Wind, Panola

When
June 10, 12:52 PM CST
Where
Panola County, 0.9 mi NE of Panola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.360, -94.090

Trees and power lines downed throughout Panola County.

Thunderstorm Wind, Shelby

When
June 10, 1:30 PM CST
Where
Shelby County, 2.94 mi W of Jericho
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.700, -94.280

A tree was downed on a house.

Thunderstorm Wind, Shelby

When
June 10, 1:55 PM CST
Where
Shelby County, 1.5 mi SSE of Halbert
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.650, -94.010

Trees downed on power lines along Highway 87 South.

Thunderstorm Wind, Cherokee

When
June 10, 4:30 PM CST
Where
Cherokee County, Rusk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.800, -95.150

A tree was downed in the city of Rusk.

Thunderstorm Wind, Nacogdoches

When
June 10, 5:28 PM CST
Where
Nacogdoches County, 0.91 mi NE of Chireno
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.510, -94.340

A tree was downed and blocking one lane of Highway 21 near Chireno.

Thunderstorm Wind, Angelina

When
June 10, 5:50 PM CST
Where
Angelina County, 1.37 mi ENE of Diboll
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.190, -94.780

Several trees downed in the community of Diboll.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104132, 1104130, 1104141, 1104136, 1104144, 1104147, 1104128, 1104140, 1104125, 1104151, 1104148, 1104150, 1104156, 1104152, 1104158, 1104157, 1104159, 1104160, 1104162.